Oral Steroids and Weight

From a conversation with an Asthma Nurse it seems to be the case that many on Oral Steroids including prednisolone (but other oral steroids too) see an increase in appetite. This can often result in weight gain.

As 'higher weigh' can contribute to increased inflammation (and as Asthma is a condition considered to be caused - at least in part - by inflammation) Asthmatics can well do without an increase in their appetite / weight.

Having an awareness that your appetite may well increase while using oral steroids is important (especially for those who are already over-weight) as it may help some to be more self-disciplined when in the vincinity of the Biscuit Tin.

3 Replies

oldestnewest
  • Best solution to the biscuit tin problem - don't buy biscuits, or anything else that you might be tempted to snack on between meals (unless it is something like fruit, of course:-))

  • I don't know but, as steroids act as hormones and affect, and change, how the body works, then perhaps some steroid regimens alter the metabolic processes that affect weight, in addition to signal neurology (such as for hunger). Pred in high doses will stop the bones maintaining as they might otherwise, for example.

  • This always happens to me when I'm on oral steroids, spoken to the asthma nurse said she drink two glasses of water before a meal,also when you feel hungry turn to drink(water). rather than food it does work. Good luck.

You may also like...